Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Chicago, IL

June 9, 2018Boone County, Winnebago County, Illinois

NWS Chicago, IL issued this flash flood warning at Jun 9, 2018, 2:57 AM CDT for Boone County, Winnebago County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2018, 2:57 AM CDT (07:57 UTC)
Expired
Jun 9, 2018, 6:00 AM CDT
In force
3 hr
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Flood severity
None

Counties Boone County, IL, Winnebago County, IL

The radar

The Milwaukee radar (KMKX), 87 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 3:15 AM CDTFLASH FLOODRockford, ILNUMEROUS ROADS FLOODED, OFFICIALS IN PROCESS OF BARRICADING VARIOUS FLOODED AND IMPASSABLE INTERSECTIONS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

751 
WGUS53 KLOT 090757
FFWLOT
ILC007-201-091100-
/O.NEW.KLOT.FF.W.0001.180609T0757Z-180609T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Chicago/Romeoville Il
257 AM CDT SAT JUN 9 2018

The National Weather Service in Chicago has issued a

* Flash Flood Warning for...
  Southeastern Winnebago County in north central Illinois...
  Boone County in north central Illinois...

* Until 600 AM CDT

* At 255 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Doppler radar is estimating 
  rainfall of 1.5 to over 2 inches of rain has fallen in less than 
  an hour over portions of Rockford and vicinity and into portions 
  of Boone County. This heavy rainfall will likely result in flash 
  flooding.

* Some locations that will experience flooding include...
  Rockford, Belvidere, Loves Park, Machesney Park, Rockford Airport,
  Poplar Grove, Cherry Valley, Capron, Timberlane, Caledonia, Davis
  Junction and New Millford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4220 8871 4215 8894 4215 8913 4223 8919
      4234 8915 4243 8871

$$

IZZI
2 follow-up statements
890 
WGUS73 KLOT 091006
FFSLOT

Flash Flood Statement
National Weather Service Chicago/Romeoville Il
506 AM CDT SAT JUN 9 2018

ILC007-201-091100-
/O.CON.KLOT.FF.W.0001.000000T0000Z-180609T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Winnebago IL-Boone IL-
506 AM CDT SAT JUN 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
SOUTHEASTERN WINNEBAGO AND BOONE COUNTIES...

At 504 AM CDT, Doppler radar indicates that the heaviest rainfall 
had ended, however light to moderate rain continues. Runoff from the 
overnight heavy rainfall will continue to result in localized flash 
flooding of roads and other low lying areas. 

Some locations that will experience flooding include...
Rockford, Belvidere, Loves Park, Machesney Park, Rockford Airport,
Poplar Grove, Cherry Valley, Capron, Timberlane, Caledonia, Davis
Junction and New Millford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4220 8871 4215 8894 4215 8913 4223 8919
      4234 8915 4243 8871

$$

IZZI
161 
WGUS73 KLOT 091056
FFSLOT

Flash Flood Statement
National Weather Service Chicago/Romeoville Il
556 AM CDT SAT JUN 9 2018

ILC007-201-091105-
/O.EXP.KLOT.FF.W.0001.000000T0000Z-180609T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Winnebago IL-Boone IL-
556 AM CDT SAT JUN 9 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WINNEBAGO AND BOONE
COUNTIES WILL EXPIRE AT 600 AM CDT...

The threat of heavy rain has ended for this morning. Please continue 
to heed any remaining road closures.

LAT...LON 4220 8871 4215 8894 4215 8913 4223 8919
      4234 8915 4243 8871

$$

IZZI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 1:03 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 9, 1:03 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
103 AM CDT Sat Jun 9 2018

.UPDATE...
830 PM CDT

Mainly quiet across the CWA as of 830 pm this evening. A plethora
of mid-level forcing mechanisms exists over the northern Illinois
region, as seen directly by a chaotic late day sky here out the
window. All of the mechanisms are weak though, making it
challenging for forecast precision. As noted in recent
discussions, cannot rule out a storm sprouting almost anywhere and
even anytime. The trends though in observational analysis and
roughly in convective allowing model solutions are for the
scattered thunder potential to slowly increase areawide through
the night as these forcing factors slightly better align.

Multiple short waves noted on water vapor and satellite imagery
this evening, with one over eastern Wisconsin drifting slowly
east, and others mainly in Iowa. The somewhat broad frontal zone
remains draped west-northwest to east-southeast centered over the
far southern CWA. With about 20 kt of 850mb flow observed at DVN
overrunning this boundary, there has been support for an axis of
slow-moving showers and storms across far northwest Illinois the
past two hours. The lightning activity with this has weakened
before entering the CWA thus far. Tough to say how this area will
continue to play out, but generally do not see a rapid uptick or
organization, and more of a slow evolution east-southeast into
north central Illinois.

At this time, in-line with the gradual progression of short waves
eastward, would expect the broader scattered thunderstorm
potential to expand eastward into the overnight. Would seem there
are favorable enough parameters for some convective activity
overnight into Saturday morning, but very difficult to say exactly
what coverage will be. Slow storm movements in the lighter flow
regime will provide a localized heavy rain threat under any more
persistent storms (such as in Jo Daviess County IL right now).

MTF

&&

.SHORT TERM...
200 PM CDT

Through Saturday...

With a lingering surface boundary (and low level frontal boundary)
in the area, combined with slow moving subtle shortwaves aloft,
timing better chances for precipitation is challenging and could
really be ongoing at any point in time, though we are currently in
a lull in forcing this afternoon. The message remains the same in
this unsettled pattern, expect occasional periods of heavy
rainfall producing showers and some thunderstorms mixed in with
plentiful dry breaks.

Tonight several waves will move through, the first one coming from
Northern IA, the second in far NW Iowa. The track of the first
wave comes through mid evening, but it is not very strong, and
therefore model coverage of precipitation is scattered.
Complicating things overnight is the upstream wave that some
guidance suggests will enhance the lead wave and lead to an uptick
in coverage overnight. Given the presence of elevated instability
and the combined forcing its plausible that thunderstorm activity
will increase, but confidence admittedly is still low given that
other guidance is not as strong with this wave interaction is much
drier. It is also possible given that the wave will dig more
southerly that main focus area for precipitation will be south and
west of Chicago. Regardless, there is at least a better signal
that this latter time frame will be favorable for increased
shower and thunderstorm chances. Given the moist environment,
these showers will be capable of heavy rainfall, and they will be
fairly slow moving.

Saturday morning the main upper level forcing will shift east and
south of the area, but our pesky frontal boundary will remain in
place, and this appears like another period of generally drier
weather. There are additional shortwaves back over the Rocky
Mountain region that will traverse the ridge and approach Saturday
afternoon or early evening. Confidence is high in another
favorable period for precip, but somewhat low as to whether this
wave will get back in in the afternoon or evening. Shear profiles
remain weak, keeping the severe threat low.

KMD

&&

.LONG TERM...
301 PM CDT

Saturday night through Friday...

An upper-level ridge will continue to dominate across the central
CONUS while an upper trough resides across New England through the
weekend before this persistent pattern begins to break down early
next week. Overall, this large scale pattern will continue to
steer numerous smaller scale impulses towards the area through
the weekend. Meanwhile, at the surface, a quasi-stationary west to
east oriented frontal boundary will continue to waver a bit north
and south over the area. South of this boundary, very warm and a
humid conditions will continue support a moderately unstable
environment each afternoon. It is therefore likely that the area
will experience additional periods of showers and thunderstorms
this weekend. The main forecast challenge is trying to pin down
the extent of the areal coverage as well as the best timing of
this convective activity.

While it appears to be a good bet at least portions of the area
will experience some additional periods of showers and
thunderstorms, predictability of the evolution of the parent
small scale disturbances driving much of this convective activity
is fairly low. This leads to lower confidence with the actual
timing of these storms. It certainly will not be raining
constantly during the period. The main feature of interest for our
area for the beginning of the period Saturday night is a small
scale impulse currently shifting towards the Northern High Plains
via the latest water vapor imagery. Forecast guidance is in
somewhat fair agreement with this disturbance becoming
convectively enhanced tonight as it spawns convection over the
northern Plains. If the current forecast guidance is correct,
this feature may shift across our area later Saturday into Sunday
morning. If it does so, this which would result in a better window
for thunderstorms for the area late Saturday into Saturday night.
Very heavy rainfall would be the primary threat with this
potential activity, but strong storm or two would also be
possible with mainly a wind and small hail threat.

Following this better window period for convection confidence
really begins to drop off with thunderstorm chances for Sunday
into Monday. Additional scattered storms will be possible during
this period, possibly being tied more to the vicinity of the
surface boundary Sunday afternoon. Depending on the strengthen of
the MCS Saturday night, this frontal boundary could be pushed
south into central IL for Sunday. If this were to occur, much of
the day Sunday could be dry, but confidence again is fairly low
this far out.

High temperatures through the weekend will be the warmest south of
I-80 (south of the frontal boundary), where mid to upper 80s are
expected. However, extensive convective cloud debris and/or
outflow could impact the magnitude of these in some areas. Farther
north upper 70s to lower 80s are generally expected. The coolest
areas will be near the lake as a persistent onshore flow
continues. In these areas expect upper 60s to low 70s.

The persistent weather pattern responsive for producing this
broken record repeat of daily chances for storms looks to begin to
finally break down early next week as a fairly stout upper
trough/low digs over south central Canada and over the northern
Plains. This feature should push a frontal trough of low pressure
across the area sometime late Monday night into Tuesday. Following
the passage of this frontal boundary, it appears that the area
will get a break break in the convective activity late Tuesday and
Wednesday as a surface ridge of high pressure shifts over the
area. It does appear that some more active weather may return to
the area later in the weak as this surface high shifts east of the
area.

KJB

&&

.AVIATION...
For the 06Z TAFs...

Main forecast concern remains thunderstorm potential overnight
and again Saturday night.

With little in the way of surface forcing and only weak mid level
forcing, overall confidence in areal coverage and timing of
thunderstorm potential is low. Radar trends will be the main
guidance for the next few hours, as thunderstorms associated with
a weak mid level shortwave spread over northwestern IL and track
slowly to the east. Expect that the area of Ts will hold together
as it tracks through northcentral IL, but confidence is lower in
the area of shra/tsra maintaining integrity as it moves into the
slightly more stable air mass in the nely flow of nern IL/nwrn
IN. Have timed the leading edge of the pcpn to reach KRFD by arnd
09z and will carry a tempo group for 09-12z. Will only go with
prevailing shra and vcts for the Chicago area terminals due to
the uncertainty that active TS will keep going over nern IL. There
is a chance that some activity could linger through mid morning,
depending on the ewd progression of the shortwave. Following the
passage of the shortwave, the remainder of the day should be
relatively quiet with the latest guidance suggesting that any new
thunderstorm would be either west of the terminals across IA or
north across WI.

Winds are expected to remain light northeasterly overnight and
then generally easterly on Saturday. A frontal boundary may help
turn winds more southeast or south/southeast in the morning before
winds turn back easterly at the Chicago area terminals.

&&

.MARINE...
317 PM CDT

A surface frontal boundary will continue to remain nearly
stationary just south of the lake through the weekend. This
frontal will act as the focus for some periods of storms, and
some of these storms may impact portions of southern Lake Michigan
at times this weekend. Outside of any thunderstorm activity winds
are expected to remain east-northeasterly at 10 to 20 kt through
Monday. A frontal trough of low pressure will approach the western
lakes region late Monday into Tuesday. This will result in a
brief period of southerly winds Monday night, before winds shift
northwesterly in the wake of the front for Tuesday.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 8, 3:35 PM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
335 PM CDT Fri Jun 8 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
092045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
335 PM CDT Fri Jun 8 2018 /435 PM EDT Fri Jun 8 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited hail risk...up to dime size.
     Limited damaging wind risk...up to 50 mph
  Limited Flooding Risk.

DISCUSSION...

There is a chance of thunderstorms tonight. While widespread
severe weather is unlikely an isolated strong storm or two will
be possible, mainly south of I-80. Any storms will likely also
contain heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.

Monday through Thursday...
  Limited Thunderstorm Risk.

DISCUSSION:

While it will not be raining constantly, additional periods of
thunderstorms will be possible at times through Monday night.
Some isolated strong storms will also be possible Saturday into
Sunday. Any storms will also be capable of producing heavy
rainfall and possible localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

 Spotters will not be needed through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east 10 to 15 mph.

LMZ740>745-092045-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
335 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

 Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Severe Thunderstorm Risk.
Sunday through Thursday...
  Limited Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-092045-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
335 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...Tonight.

 Limited Thunderstorm Risk south lake.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Severe Thunderstorm Risk south lake.
Sunday through Thursday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 9, 1:49 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
149 AM CDT SAT JUN 9 2018

ILZ008-090715-
Ogle IL-
149 AM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OGLE COUNTY UNTIL
215 AM CDT...

At 148 AM CDT, Doppler radar was tracking a strong thunderstorm over
Forreston, or 9 miles south of Freeport, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Ogle
County, including the following locations: Adeline.

LAT...LON 4220 8943 4217 8941 4212 8948 4208 8959
      4217 8969 4220 8969
TIME...MOT...LOC 0648Z 239DEG 17KT 4216 8957

IZZI

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:49 AM CDTSpecial Weather StatementLOTOgle26 min
Jun 9, 2:06 AM CDTSevere Thunderstorm WarningLOTOgle, Winnebago24 min
Jun 9, 2:35 AM CDTAreal Flood AdvisoryLOTBoone, Ogle, Winnebago3 hr
Jun 9, 3:33 AM CDTAreal Flood AdvisoryLOTMcHenry3 hr
Jun 9, 4:42 AM CDTFlash Flood WarningLOTCook3 hr
Jun 9, 8:12 AM CDTAreal Flood WarningLOTCook9 hr
Jun 9, 10:00 AM CDTRiver Flood AdvisoryLOTCook13 hr
Jun 9, 2:58 PM CDTMarine Dense Fog AdvisoryLOT36 hr
Jun 9, 3:29 PM CDTFlash Flood WatchLOTLaSalle, Lee, Ogle, Winnebago19 hr
Jun 9, 5:23 PM CDTDense Fog AdvisoryLOTLake10 hr

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.